Readers of these blogs will be aware that there is very little reliable evidence to demonstrate that using statins to lower total cholesterol (TC) and LDL-Cholesterol (LDL-C) has substantial benefits. As a general rule, the advantages of using statins have been exaggerated. At the same time, the adverse side effects (ADEs) have invariably been downplayed. Over the last few years I have encountered numerous individuals who have had statins prescribed. It has been fascinating to discover that the vast majority have ceased to use them. However some have not been so lucky and suffered permanent damage, which can be absolutely debilitating.

Some case histories

Phil Dellin has developed his own website (1), which explains what happened to him and has lots of other useful information about the adverse side effects of statins.

Here is his story:

“I am a 60 year old retired engineer. When I was in my early 40s my primary care physician put me on a low dose of a statin drug because of my slightly above normal LDL cholesterol level.  I had no heart problems nor any family history of heart issues. I was a very active person; running, swimming, biking and going to the local gym often. Some years into this treatment, I experienced muscle aches and pains that affected different areas of my body.  I initially attributed these changes to middle age, but the pains persisted and worsened to the point of significantly impacting my quality of life. I also had ever increasing blood sugar levels despite my physical activity and normal weight.

Today I struggle with activities of daily living and have to work to get in a short walk every day.  During all of this, my prescribing doctor denied that my pains were due to statin exposure and I actually underwent two surgeries for lower back and leg pain (due to symptoms that were, in my view, exacerbated by statins)

After doing my own research, I took myself off of the statin drug in 2014. By then it had been 15 years and the damage had been done. Needless to say, I have also changed doctors and have a confirmed diagnosis of statin-induced myopathy based on a muscle biopsy.  The high blood sugar developed into diabetes.”

There are lots more examples. Here is a selection from the Statin Victims website (2):

  • Jon

“From August of 2012 to May of 2016 I took 10 mg of pravastatin every day. I stopped taking the poison when a neurosurgeon advised me to after examining me. For the past 8-9 months I have been off of pravastatin and have made a few changes in my diet. I just received my most recent lipid profile and the results were excellent.

I am incredibly angry with my doctor for being so quick to prescribe pravastatin. He never took the time to ask me about my diet. He never made specific dietary recommendations. There was nothing personal to his approach. Why was he so quick to prescribe? I think we all know the answer to this question. I have always been fit and active. Things are now very different for me and I feel like there is a good chance that pravastatin is to blame.

I am so upset by this and it consumes me every day. Please stay off statins if you can!”

  • Sulette B

“To say I am caught in a nightmare from which I can’t awake does not do justice to my daily struggle. I was first exposed to Zocor in 2004. At first the fatigue was overwhelming. I would fall asleep at my desk. But within 12 weeks the pain began. I would wake at night with leg and back pain. I tried cat stretches, leg stretches, curling up into a ball or lying on a heating pad. My doctor could not find anything wrong on blood tests so he suggested I see a Chiropractor. That doctor could not find anything wrong either. The next round of blood tests showed high numbers on the liver function. When he found out I was on Zocor he told me that was the reason and to stop taking the drug. I did that and he Pain lessened to some extent but the fatigue continued. I had to do a lot of driving in my work and at times the pain returned. I had to take Pain medication every so often just to make the drive. This continued for 3 years and then had to have a Stent. I advised the Cardiologist of my reaction to Zocor. He prescribed Lipitor in combination with Zetia. He also told me I would die if I did not take this medicine. In the hospital the pain was immediate. It took a strong Pain medicine to relieve it. I was told that that would go away. However, this time, in addition to Pain, depression was overwhelming. I described it as “My spirit is broken”. I had no energy, no pain relief, and no hope. I had always been known as an active and energetic worker but now I couldn’t feel rested or strong. I was in private practice as a mental health counselor and due to energy loss I had to cut back on hours and number of people I saw. This too was depressing. It put a considerable financial strain on me. I had to drop contracts and see fewer people. Very gradually the muscle weakness started. The fatigue was so great I had to ask my son if he would get my briefcase from the car. All I wanted to do was get home and sit down. Again within 12 weeks I began to more serious side effects. But I didn’t want to die so I kept taking the medicine. Within 6 months I was unable to work and my sister and brother-in-law had to move me to Michigan with them.”

  • Patricia L

“I came out of hospital after a heart attack with 80 mg atorvastatin among a lot of other drugs, I started to hurt all over, I used to walk to work, it was only around the corner and used to have to stop for the pains in my legs, after a year and telling my consultant at my annual review, he said it was my statins and cut them down gradually to 20 mg. I didn’t feel so bad after that until a year later when I got the most horrendous pains in my shoulder, it gradually spread to my back and then my legs getting worse every day.

My gp s diagnosed everything from muscle knots to sciatica I couldn’t get out of bed and was a mess. After a comment from my sister one day about my meds I stopped the statin, within three days the pains started to improve. I told one of my doctors that I will never take another statin as long as I live and he did not argue with me. I haven’t been back to my gp for a year now and I was always there while I was on them. I have cut my meds down from eleven a day to two and an aspirin, I feel like a new woman, I don’t like taking drugs and I will take a chance, quality over quantity for me, as far as I’m concerned stations are poison.”

Conclusion

There is no doubt that the medical profession and the pharmaceutical industry have to bear responsibility for this disgraceful state of affairs. Patients are persuaded that statins will be enormously beneficial by reducing the risk of heart disease. The reality is that the benefits are minimal. In any case by focussing on heart disease, the full picture is not being presented. In terms of all-cause mortality, the evidence of significant benefit is threadbare. It is all too apparent that when patients are being recommended to start statins they are very rarely informed of the possibility of serious ADEs. Even if the risk of ADEs is relatively low, the fact remains that for those individuals affected, the impact on their lives has been devastating. Surely it is incumbent on the physicians to spell out the benefits and risks dispassionately. From what I can gather this is rarely done.

The widespread use of statins is a scandal of enormous proportions. Governments have totally failed to exercise proper control to detriment of their citizens. In reality, governments are part of the problem since they support the strategies and in some cases actually foot the bills.

References

  1. http://www.dellin.org/
  2. http://www.statinvictims.com/